OXFORD, Miss. – – Police in Oxford, Mississippi are trying to reverse a deadly trend rooted in deception as a growing number of people are overdosing from counterfeit pills laced with Fentanyl, a cheap, powerful, potentially deadly drug.

Dealers mix Fentanyl into the pills before marking them so they look like prescription opioids. Melody Madaris, an addiction expert with Communicare, said it’s easy for people to not know the difference.

“You can mix it in with lots of other substances and sell them as Xanax or Percocet. The person that’s purchasing it doesn’t know the difference,” Madaris said. “They look at that pill and they see that it looks just like the pill that somebody may have gotten out of a pharmacy with a prescription but that’s not what it is.”

Police said at least 26 people have overdosed from these deceptive pills this year and ten of those cases were fatal. The other 16 were close calls.

Some of the overdoses have happened to college students.

In many of those cases, police were able to save lives by administering Narcan, a medication that counteracts the effects of an opioid overdose.

“It’s one of those things it does not take much at all for somebody to overdose,” Breck Jones with the Oxford Police Dept. said. “It’s something that we really want to try to curb and get out of here from this community.”

If you know anything about these pills being sold, please call Oxford police at (662)-232-2400 or Lafayette County Crime Stoppers at 662-234-8477.